Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 75, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 11, 2020, 2:59 PM EDT for White County, Indiana. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 2:59 PM EDT (18:59 UTC)
- Expired
- Jul 11, 2020, 3:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County White County, IN
The radar
The Northern Indiana radar (KIWX), 120 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:01 PM EDT | TSTM WND DMG | Wolcott, IN | LARGE LIMB REMOVED FROM HEALTHY TREE. ENTANGLED IN POWER LINES. LIMB 10 TO 12 INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR. |
| Jul 11, 3:07 PM EDT | TSTM WND DMG | 5 S Wolcott, IN | CROP DAMAGE FROM WIND AND HAIL REPORTED. RELAYED FROM WLFI. |
| Jul 11, 3:24 PM EDT | HAIL 0.7 | Brookston, IN | TRAINED SPOTTER IN BROOKSTON REPORTED DIME SIZE HAIL, 25 TO 45 MPH WIND GUSTS, AND TORRENTIAL RAINFALL. |
| Jul 11, 3:26 PM EDT | TSTM WND DMG | Brookston, IN | DOWNED TREES, LIMBS AND POWERLINES IN TOWN. |
| Jul 11, 3:26 PM EDT | TSTM WND GST 70 | 2 Se Brookston, IN | LOTS OF TREES AND LIMBS DOWNED. RELAYED FROM WLFI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
476
WUUS53 KIWX 111859
SVRIWX
INC181-111930-
/O.NEW.KIWX.SV.W.0075.200711T1859Z-200711T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
259 PM EDT Sat Jul 11 2020
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern White County in northwestern Indiana...
* Until 330 PM EDT.
* At 259 PM EDT, a severe thunderstorm was located over Wolcott, or 9
miles south of McCoysburg, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monticello, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove,
Golden Hill, Smithson and Cedar Point.
This includes Interstate 65 between mile markers 185 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4084 8710 4084 8701 4074 8671 4074 8675
4073 8676 4072 8675 4071 8676 4069 8675
4068 8676 4068 8674 4067 8675 4066 8678
4056 8677 4056 8694 4068 8710
TIME...MOT...LOC 1859Z 304DEG 30KT 4078 8706
HAIL...1.00IN
WIND...60MPH
$$
Brown2 follow-up statements
960
WWUS53 KIWX 111912
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
312 PM EDT Sat Jul 11 2020
INC181-111930-
/O.CON.KIWX.SV.W.0075.000000T0000Z-200711T1930Z/
White IN-
312 PM EDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN WHITE COUNTY...
At 311 PM EDT, a severe thunderstorm was located near Wolcott, or 9
miles west of Monticello, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monticello, Brookston, Wolcott, Reynolds, Chalmers, Badger Grove,
Golden Hill, Smithson and Cedar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4077 8710 4078 8699 4073 8676 4072 8675
4071 8676 4069 8675 4068 8676 4068 8674
4067 8675 4066 8678 4056 8677 4056 8694
4068 8710
TIME...MOT...LOC 1911Z 304DEG 30KT 4072 8694
HAIL...1.00IN
WIND...60MPH
$$
Brown916
WWUS53 KIWX 111919
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
319 PM EDT Sat Jul 11 2020
INC181-111930-
/O.CON.KIWX.SV.W.0075.000000T0000Z-200711T1930Z/
White IN-
319 PM EDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN WHITE COUNTY...
At 319 PM EDT, a severe thunderstorm was located near Brookston, or
near Monticello, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Monticello, Brookston, Chalmers, Badger Grove, Golden Hill, Smithson
and Cedar Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4073 8710 4074 8697 4073 8676 4072 8675
4071 8676 4069 8675 4068 8676 4068 8674
4067 8675 4066 8678 4056 8677 4056 8694
4068 8710
TIME...MOT...LOC 1919Z 304DEG 30KT 4068 8686
HAIL...1.00IN
WIND...60MPH
$$
BrownWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:09 PM EDT, 50 minutes earlier.
Area forecast discussion, Jul 11, 2:09 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 209 PM EDT Sat Jul 11 2020 .SYNOPSIS... Issued at 1252 PM EDT Sat Jul 11 2020 There is a chance for showers and thunderstorms late this afternoon south of US 30 in Indiana. Dry otherwise into this evening before chances for showers and thunderstorms return later tonight into Sunday. High pressure then builds in early next week with seasonable temperatures. && .SHORT TERM...(This Evening through Sunday) Issued at 208 PM EDT Sat Jul 11 2020 The two systems which are expected to bring precip chances to the area over the next 24 hours are quickly approaching the area. The initial round is associated to a weak shortwave quickly dropping across northern IL. Showers and a few embedded thunderstorms are starting to drop southeastwards into the forecast area, and are expected to remain generally southwest of a Michigan City, IN to Portland, IN. Surface dewpoints have been on the rise in this area which has helped CAPE reach into the 1200-2000 J/kg range as these storms approach. Effect bulk shear continues to hold around 20kt through the evening hours so brief storm organization is possible. As such, agree that a storm could briefly become strong to marginally severe. Relatively straight hodographs point towards strong to damaging wind gusts being the primary hazard with storms. PWATs have been holding around 1.1" to 1.2" so brief heavy downpours are possible, but think storms will be progressive enough to reduce risk of ponding or minor flooding. As the initial shortwave exits around 00z, a MCS associated with the more impressive low upstream over MN, should be approaching the western zones. CAMs have struggled narrowing down the window of this convection entering the western zones with 03z being the earliest and 06z being the latest. The forecast will lean towards the faster guidance as the initial wave has been more progressive than previously indicated. Model guidance shunts the best instability and shear just south and west of the forecast area as these storms enter the forecast area with White County being the exception. MLCAPE around 2000 J/kg and deep layer shear between 30kt and 40kt over White County would be sufficient for storm organization. Further east and north, these parameters are less conducive for severe weather the further north and east you go. Hodographs remain linear so damaging wind gusts remain the primary hazard. PWATs will be on the rise overnight as the MCS approaches so torrential downpours will be possible. This may be enough to cause ponding/minor flooding especially for locations which experience both rounds of storms today. The window for severe is fairly small (ending around 09z at the latest) as conditions become less favorable as the overnight hours progress. Scattered convection is possible across the area for the remainder of the overnight hours and the upper low transitions from diving southeast to more of an eastern motion. This linger the upper low over the forecast area through the first half of the day on Sunday. There is some potential for a strong storm before noon if enough breaks in the cloud cover occur. Overall confidence of strong storms is low given we will quickly find ourselves on the backside of the low. By the early afternoon, clear of any ongoing convection should start moving from WNW to ESE. && .LONG TERM...(Sunday Night through Saturday) Issued at 208 PM EDT Sat Jul 11 2020 Sunday night starts a dry window as ridging builds over the forecast area. With heights aloft building, high temperatures will gradually warm each day. Monday should see highs in the lower 80s with highs on Tuesday reaching the mid to upper 80s. Tuesday night the ridge axis shifts east of the forecast area which could open the area up to storm chances as shortwaves propagate within the southwest flow aloft. Wednesday through the end of the forecast have trended wetter as the ridge remain shunted southwest. Will hold closer to the blend POPs with the continued wetter trend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1252 PM EDT Sat Jul 11 2020 A convective complex is expected to miss both terminals to the wsw later this afternoon with dry/VFR conditions persisting through the early overnight. The next complex and associated shortwave will combine with a front dropping in from the north to provide some chances for showers (and perhaps some thunder) later tonight into Sunday morning across northern IN, though it does appear as if more widespread convection will once again pass wsw of the terminals at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...CM LONG TERM...CM AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 11, 9:17 AM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 917 AM EDT Sat Jul 11 2020 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-121330- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Showers and thunderstorms are expected this afternoon mainly west of HWY 31 before spreading across the area overnight. A strong to marginally severe storm may be possible this afternoon with damaging wind gusts being the primary hazard. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected on Sunday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-121330- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 917 AM EDT Sat Jul 11 2020 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Showers and thunderstorms are expected this afternoon mainly west of HWY 31 before spreading across the area overnight. A strong to marginally severe storm may be possible this afternoon with damaging wind gusts being the primary hazard. There is a moderate swim risk for Lake Michigan beaches along Berrien and La Porte counties on Sunday. Breaking waves and currents are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected on Sunday. Severe weather is not anticipated at this time. There is a high swim risk for Lake Michigan beaches along Berrien and La Porte counties on Sunday. Life-threatening waves and currents are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-MIZ077-121330- La Porte-Berrien- 917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. There is a chance for showers and thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 11, 2:48 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
248 PM EDT Sat Jul 11 2020
INZ020-111930-
White-
248 PM EDT Sat Jul 11 2020
...A STRONG THUNDERSTORM WILL AFFECT WHITE COUNTY...
At 248 PM EDT, a strong thunderstorm was located near Remington, or
near Rensselaer, moving southeast at 35 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Lee, Golden Hill, Indiana
Beach, Norway, Idaville and Cedar Point.
This includes Interstate 65 between mile markers 185 and 198.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8694
4076 8658 4074 8658 4074 8675 4073 8676
4072 8675 4071 8676 4070 8676 4069 8675
4068 8676 4068 8674 4066 8678 4056 8677
4057 8710
TIME...MOT...LOC 1848Z 304DEG 29KT 4083 8715
HAIL...0.50IN
WIND...50MPH
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:48 PM EDT | Special Weather Statement | IWX | White | 42 min |
| Jul 11, 3:46 PM EDT | Beach Hazards Statement | IWX | 36 hr | |
| Jul 11, 3:48 PM EDT | Small Craft Advisory | IWX | 36 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.